Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Wichita, KS

April 27, 20246 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Apr 27, 2024, 9:12 PM CDT for 6 counties in Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 9:12 PM CDT (02:12 UTC)
Expired
Apr 28, 2024, 3:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:54 PM CDTFLASH FLOOD3 Wsw Elk Falls, KSRoad closed near Highway 160 and Dove Road due to water over road.
Apr 27, 10:00 PM CDTFLASH FLOOD5 Ese Longton, KSRoadway closed due to water over road by Oak Valley along Highway 160 and mile marker 382.
Apr 27, 11:10 PM CDTRAIN 8.93 S Benedict, KSStorm total today.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS53 KICT 280212
FFWICT
KSC019-035-049-125-133-205-280800-
/O.NEW.KICT.FF.W.0001.240428T0212Z-240428T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
912 PM CDT Sat Apr 27 2024

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southeastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...
  Northern Montgomery County in southeastern Kansas...
  Western Neosho County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...

* Until 300 AM CDT.

* At 912 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 4 and 5 
  inches of rain have fallen. The expected rainfall rate is 1 to 1.5 
  inches in 1 hour. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Independence, Chanute, Neodesha, Fredonia, Erie, Sedan, Cedar 
  Vale, Thayer, Altoona, Longton, Elk City, Galesburg, Elk Falls, 
  Sycamore, Earlton, Buxton, Elk City Lake, Hale, Elk City State 
  Park and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3700 9655 3718 9666 3730 9639 3749 9596
      3758 9577 3771 9539 3755 9519 3738 9548
      3738 9552 3736 9552 3724 9571 3717 9596
      3700 9653 3700 9654

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

Salazar
1 follow-up statement
072 
WGUS73 KICT 280809
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
309 AM CDT Sun Apr 28 2024

KSC019-035-049-125-133-205-280819-
/O.EXP.KICT.FF.W.0001.000000T0000Z-240428T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-Cowley KS-Elk KS-Montgomery KS-Neosho KS-Wilson KS-
309 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN COWLEY, 
CHAUTAUQUA, SOUTHEASTERN ELK, NORTHERN MONTGOMERY, WESTERN NEOSHO 
AND SOUTHERN WILSON COUNTIES...

The heavy rain has ended. A flood warning remains in effect through 
9 AM. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Sunday for portions 
of South Central and Southeast Kansas.

&&

LAT...LON 3700 9654 3700 9655 3718 9666 3730 9639
      3749 9596 3758 9577 3771 9539 3755 9519
      3738 9547 3738 9552 3736 9552 3724 9571
      3717 9596 3700 9653

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 5:50 PM CDT, 3 hours 22 minutes earlier. Its key messages:

  • Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible.
  • Slight risk of a few severe storms eastern KS Sunday PM.
  • Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night.
Area forecast discussion, Apr 27, 5:50 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
550 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Thunderstorms likely through tonight, some of which will be
  severe. All severe hazards are possible.

- Slight risk of a few severe storms eastern KS Sunday PM.

- Off-and-on thunderstorm chances return Tuesday afternoon
  through Thursday night.

&&

.DISCUSSION...
Issued at 316 PM CDT Sat Apr 27 2024

Thunderstorm mode has ended up being rather messy so far given
meridional component to mid-upper flow, multiple storms on the
scope, and multiple storm mergers. This should tend to limit how
many storms are capable of "higher-end" severe weather. However,
strong low and deep layer shear coupled with moderate to strong
instability will continue to favor a severe weather threat,
especially over southeast Kansas were the airmass has been
relatively undisturbed (outside of dense anvil debris). In this
area, favorable low-level shear, low-level instability, and low
cloud bases will support tornadoes with any embedded supercell or
QLCS structures. Damaging winds are also possible. The large hail
threat (anything greater than golfballs or so) will likely be
confined to cells that remain more discrete.

Another area of concern is north-central Kansas, where a slowly
northward retreating boundary is situated. Any cells that can become
rooted along this boundary will ingest rich low-level shear
along/just north of the boundary, and be capable of all severe
hazards (including tornadoes).

Additional storms may develop this afternoon-evening up and down the
dryline across western portions of KS-OK, with this activity then
tracking rapidly northeast. There's some concern that current
widespread storm coverage and associated dense anvil cirrus east of
the dryline will limit instability and associated storm potential
along the dryline. However, if storms are able to form, CAPE/shear
combination will support all severe hazards with this activity,
especially if storms can remain more discrete.

A third round of storms may develop by later this evening over
western and central portions of KS-OK, ahead of approaching upper
forcing and mid-level cooling. The primary threat with this activity
would likely be 60+ mph winds (if storms are able to become severe)
given the stronger forcing and increasingly unfavorable hodographs.

Another threat we don't want to forget this afternoon through
tonight is heavy rainfall and localized flooding, especially from
roughly the KS Turnpike corridor on southeast, as numerous
thunderstorms continue to train northeast. Pockets of 1-3+ inches
are likely, and may fall in a short period. Consequently, areas of
street and low-land flooding are likely, along with modest to sharp
rises in area streams and rivers, again mainly along and southeast
of the KS Turnpike.

For Sunday, a few strong to severe thunderstorms will remain
possible over eastern KS, generally along and east of the Flint
Hills corridor, as the dryline continues to advance east. If a storm
or two is able to form (they may struggle due to decreasing
forcing), hail and wind would be the primary threats.

Taking a look ahead...an off-and-on active weather pattern
thunderstorm-wise looks to take shape once again Tuesday
afternoon/evening through Thursday night. Stay tuned, as we continue
to refine forecast details the next several days.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 550 PM CDT Sat Apr 27 2024

TSRA is expected to continue in the CNU vicinity through 03Z with -
RA expected afterwards to 12Z.  Elsewhere, potential for convection
remains low enough to not warrant any specific mention in the TAF
but if it occurs, it looks most likely during the 07-12Z timeframe
near HUT and ICT. MVFR to potentially IFR cigs are possible towards
daybreak at RSL, SLN, and GBD with highest confidence at SLN. Brief
lowered vsbys are also possible but confidence is not as high.
Southerly winds will gradually become northerly to westerly with
gusts to 25kts returning tomorrow afternoon.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ052-053-068>072-
083-091>096-098>100.

&&

DISCUSSION...ADK
AVIATION...White
Hazardous weather outlook, Apr 27, 5:05 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
505 PM CDT Sat Apr 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
505 PM CDT Sat Apr 27 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will remain likely across
central and especially southeast Kansas through this evening and
tonight. Some of the storms will be severe, capable of baseball size
hail, winds greater than 75 mph, and tornadoes. The greatest severe
weather threat should occur before midnight. Locally very heavy
rainfall will also impact mainly southeast Kansas, supporting
pockets of flash flooding of streets, roads, and low- lying areas.
Modest to sharp rises in area streams and rivers are possible as
well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated strong to severe thunderstorm or two will remain
possible Sunday afternoon and evening, mainly along and east of the
Flint Hills. The main threats will be quarter size hail and 60 mph
winds.

There will be more off-and-on chances for thunderstorms across much
of the area from late Tuesday through Thursday night. There is some
risk for severe weather, stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 27, 8:58 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
858 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Flood            Neodesha                37.42N 95.68W
04/27/2024                   Wilson             KS   911 Call Center

            Street flooding. Cars flooded with water up
            to hood.

&&

JAS
Local storm report, Apr 27, 8:59 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
859 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Hail             1 NW Parsons Tri City A 37.35N 95.53W
04/27/2024  E0.88 Inch       Montgomery         KS   Trained Spotter

&&
Local storm report, Apr 27, 9:00 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
900 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Flood            5 ESE Fredonia          37.49N 95.75W
04/27/2024                   Wilson             KS   911 Call Center

            Water over Highway 400 between Fredonia and
            Neodesha. KDOT is expected to close road
            soon.

&&

JAS
Local storm report, Apr 27, 9:02 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
902 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Hail             7 N Arkansas City       37.17N 97.04W
04/27/2024  M1.00 Inch       Cowley             KS   Emergency Mngr

&&
Local storm report, Apr 27, 9:03 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
903 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Gst     Strother Field Airport  37.17N 97.04W
04/27/2024  M67 MPH          Cowley             KS   ASOS

&&
Special weather statement, Apr 27, 9:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
912 PM CDT Sat Apr 27 2024

KSZ067-082-280300-
Reno KS-Kingman KS-
912 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RENO AND WESTERN
KINGMAN COUNTIES THROUGH 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 7 miles east of Isabel, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingman, Pretty Prairie, Arlington, Cunningham, Nashville,
Willowdale, Penalosa, and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 9846 3762 9846 3795 9823 3780 9795
      3738 9836 3738 9842
TIME...MOT...LOC 0212Z 218DEG 37KT 3748 9843

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BAERG

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:01 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho44 min
Apr 27, 7:17 PM CDTAreal Flood WarningICTAllen, Chautauqua, Cowley, Labette, Montgomery, Neosho and 2 more17 hr
Apr 27, 7:27 PM CDTSpecial Weather StatementICTCowley33 min
Apr 27, 7:30 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk38 min
Apr 27, 7:32 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk45 min
Apr 27, 7:35 PM CDTTornado WarningICTMontgomery25 min
Apr 27, 7:43 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson62 min
Apr 27, 7:44 PM CDTTornado WarningICTCowley16 min
Apr 27, 7:54 PM CDTTornado WarningICTLabette, Neosho, Wilson23 min
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson46 min
Apr 27, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley44 min
Apr 27, 8:10 PM CDTTornado WarningICTChautauqua, Cowley35 min
Apr 27, 8:22 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk38 min
Apr 27, 8:23 PM CDTTornado WarningICTMontgomery37 min
Apr 27, 8:25 PM CDTTornado WarningICTChautauqua, Cowley35 min
Apr 27, 8:26 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson64 min
Apr 27, 8:35 PM CDTSpecial Weather StatementICTCowley25 min
Apr 27, 8:41 PM CDTTornado WarningICTLabette, Neosho, Wilson34 min
Apr 27, 8:42 PM CDTSevere Thunderstorm WarningICTCowley, Sumner33 min
Apr 27, 8:47 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson58 min
Apr 27, 8:56 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
Apr 27, 9:03 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley27 min
Apr 27, 9:06 PM CDTTornado WarningICTNeosho39 min
Apr 27, 9:12 PM CDTSpecial Weather StatementICTKingman48 min
Apr 27, 9:17 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood28 min
Apr 27, 9:18 PM CDTTornado WarningICTWilson27 min
Apr 27, 9:27 PM CDTSevere Thunderstorm WarningICTWilson63 min
Apr 27, 9:28 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk32 min
Apr 27, 9:29 PM CDTSevere Thunderstorm WarningICTAllen, Neosho61 min
Apr 27, 9:37 PM CDTTornado Warning Tornado observedICTNeosho, Wilson53 min
Apr 27, 9:46 PM CDTTornado WarningICTWilson29 min
Apr 27, 9:55 PM CDTSevere Thunderstorm WarningICTMontgomery35 min
Apr 27, 10:04 PM CDTSpecial Weather StatementICTHarper41 min
Apr 27, 10:14 PM CDTTornado WarningICTAllen, Neosho32 min
Apr 27, 10:23 PM CDTRiver Flood WarningICTWilson25 hr
Apr 27, 10:25 PM CDTSpecial Weather StatementICTSedgwick35 min
Apr 27, 10:25 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson29 min
Apr 27, 10:27 PM CDTRiver Flood WarningICTWilson36 hr
Apr 27, 11:42 PM CDTAreal Flood WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 4 more13 hr
Apr 28, 12:01 AM CDTRiver Flood WarningICTNeosho4 days
Apr 28, 12:01 AM CDTRiver Flood WarningICTAllen, Neosho62 hr
Apr 28, 12:05 AM CDTSpecial Weather StatementICTChautauqua40 min
Apr 28, 12:10 AM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Elk, Labette, Montgomery33 min
Apr 28, 12:43 AM CDTSpecial Weather StatementICTAllen, Labette, Neosho, Wilson77 min
Apr 28, 1:51 AM CDTRiver Flood WarningICTMontgomery71 hr
Apr 28, 1:52 AM CDTRiver Flood WarningICTMontgomery, Wilson63 hr
Apr 28, 2:17 AM CDTRiver Flood WarningICTAllen39 hr
Apr 28, 2:19 AM CDTRiver Flood WarningICTLabette, Neosho5 days
Apr 28, 2:20 AM CDTRiver Flood WarningICTCherokee, Labette5 days
Apr 28, 12:43 PM CDTAreal Flood WarningICTAllen, Elk, Greenwood, Neosho, Wilson, Woodson64 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.